Advertisement

1. Rare complication of nodular lesions following Botulinum neurotoxin type A injection post SARS-CoV-2 vaccination

      Introduction/Aims

      Botulinum neurotoxin type A (BoNT-A) is a common non-surgical aesthetic procedure in the United Kingdom. The non-surgical aesthetic industry in the UK is poorly regulated. We report a case of BoNT-A treatment performed by a beautician that cascaded into a series of unfortunate events.

      Materials and Methods

      A 29-year old female nurse with allergic rhinitis and asthma was treated with Azzalure® (BoNT-A) on 10/07/2021 to her glabella and forehead. Her previous Botox® treatment was uneventful. Next day, she noticed well-defined, firm swellings in her injection sites. Her beautician treated her with intralesional steroid injections, oral steroids and oral antibiotics. 3 weeks later, the lesions improved but left her with depressed marks. She was treated with HA filler to improve cosmesis. These became infected so were surgically drained by OMFS and treated with further oral antibiotics, intralesional and oral steroids. Her first two doses of BNT162b2 vaccine (Pfizer) were on 4/2/21 and 17/4/21, her booster vaccine was on 22/10/21.

      Results/Statistics

      Nodular eruptions following BoNT-A reportedly occur between two days and three months. Although the cause is not clear, a common hypothesis relates to foreign-body reaction that leads to granuloma formation, either due to BoNT-A itself or the human serum albumin component. Although this is not known to be related to SARS-CoV-2 vaccination, this cannot be ruled out as the vaccine induces specific and non-specific systemic responses.

      Conclusions/Clinical Relevance

      Caution needs to be taken when injecting BoNT-A with a minimum of 2-weeks pre and post SARS-CoV-2 vaccination. When complications occur, it is important to seek appropriate medical advice.